Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 31, 2012Chattooga County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 31, 2012, 5:45 PM EDT for Chattooga County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 5:45 PM EDT (21:45 UTC)
Expired
Jul 31, 2012, 6:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WWUS82 KFFC 312145
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT TUE JUL 31 2012

GAZ002-011-312215-
545 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WALKER AND
CHATTOOGA COUNTIES UNTIL 615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERVILLE...MOVING SOUTH AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER AND CHATTOOGA COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TRION...CLOUDLAND...SUMMERVILLE...
MENLO...BERRYTON...JAMES H. FLOYD STATE PARK...LYERLY...HOLLAND AND
CHATTOOGAVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3460 8548 3457 8527 3439 8528 3438 8533
      3430 8538 3428 8539 3429 8547 3448 8551
TIME...MOT...LOC 2146Z 007DEG 13KT 3449 8539

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:37 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 3:37 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT TUE JUL 31 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
COLD FRONT DRIFTING SOUTH THROUGH THE FORECAST AREA AT THE MOMENT
WITH SHOWERS AND ISOLATED THUNDERSTORMS MAINLY OVER CENTRAL GA.
THERE IS STILL QUITE A BIT OF MOISTURE IN THE ATMOSPHERE AND SO
INSTABILITY SO EXPECTING AFTERNOON AND EVENING POP UP THUNDERSTORMS
ACROSS NORTH GA. ANY STORMS THAT DO POP UP THIS AFTERNOON ARE NOT
EXPECTED TO BE SEVERE. A DRIER AIRMASS WILL BEGIN TO FILTER INTO
THE STATE FROM THE NORTH TONIGHT AS A HIGH PRESSURE RIDGE BUILDS IN
BEHIND THE COLD FRONT. THIS RIDGE WILL PUSH INTO THE REGION TONIGHT
AND SLOWLY WEAKEN THROUGH THE END OF THE WEEK. THIS RIDGE WILL HELP
TO KEEP TSRA DEVELOPMENT TO A MINIMUM IF ANY DEVELOP AT ALL WED.
TEMPS IN THE SHORT TERM WILL BE NEAR SEASONAL NORMS.

01

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO CHANGES WERE MADE TO THE EXTENDED. PATTERN REMAINS MOSTLY A
DIURNAL ONE FOR POPS.

41

PREVIOUS LONG TERM /ISSUED 425 AM TUE JUL 31 2012/...
EXTENDED PATTERN OVER THE SOUTHEAST CONTINUES TO BE STAGNANT. THE
UPPER LEVEL HIGH REMAINS ANCHORED OVER PORTIONS OF WEST TEXAS AND
THE TEXAS PANHANDLE THROUGH THE PERIOD. ALTHOUGH SOME
DISCREPANCIES ARE NOTED...ECMWF AND GFS SHOW THE WEAK SURFACE
BOUNDARY REMAINING OVER PORTIONS OF CENTRAL/SOUTH GEORGIA THROUGH
THE EXTENDED PERIODS AND WEAK IMPULSES MOVING THROUGH THE UPPER
LEVEL FLOW THURSDAY AND FRIDAY. A FLATTENING IN THE FLOW ALOFT
BEGINS BY LATE FRIDAY WHICH SHOULD SHUNT THE UPPER LEVEL IMPULSES
FURTHER NORTH THROUGH THE WEEKEND. SOUTHERLY LOW LEVEL WINDS WILL
KEEP ENOUGH GULF MOISTURE OVER THE FORECAST AREA TO CONTINUE
CHANCE FOR DIURNALLY DRIVEN CONVECTION THROUGH THE PERIOD.
GUIDANCE TEMPERATURES CONTINUE TO ADVERTISE JUST ABOVE NORMAL
HIGHS AND LOWS...BUT NOT ENOUGH TO CHALLENGE ANY RECORDS.

ATWELL

&&

AVIATION...
18Z UPDATE...
A COLD FRONTAL BOUNDARY IS MOVING SOUTH THROUGH THE FORECAST AREA
TODAY. EXPECTING SOME POP UP THUNDERSTORMS LATER THIS AFTERNOON INTO
THE EARLY EVENING. WINDS SHOULD STAY OUT OF THE NW IN THE 5-10KT
RANGE THROUGH THE PERIOD. ONCE THE SHRA/TSRA DISSIPATE TONIGHT A
DRIER AIRMASS MOVES IN FOR WEDNESDAY. THIS WILL MEAN FEWER CLOUDS
AND NO CHANCE OF PRECIPITATION AT THE TAF SITES WED. VSBYS WILL BE
MAINLY VFR WITH SOME BRIEF MVFR VSBYS IN AND AROUND TSRA
DEVELOPMENT. ONCE THE DRIER AIRMASS MOVES IN VSBYS SHOULD STAY VFR.

//ATL CONFIDENCE...
18Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS THROUGH 06Z.
CONFIDENCE HIGH ON ALL ELEMENTS AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  93  72  97 /  30  20  10  40
ATLANTA         72  94  74  93 /  20  10  10  40
BLAIRSVILLE     64  88  66  90 /  30  10  10  30
CARTERSVILLE    67  95  68  95 /  20  10  10  30
COLUMBUS        73  94  76  95 /  20  20  10  30
GAINESVILLE     70  92  73  93 /  30  10  10  30
MACON           73  93  73  97 /  30  20  10  40
ROME            69  94  69  97 /  20  10  10  30
PEACHTREE CITY  69  93  69  94 /  20  20  10  40
VIDALIA         74  93  77  95 /  50  20  10  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....41
AVIATION...01
Hazardous weather outlook, Jul 31, 4:12 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT TUE JUL 31 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
412 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS POSSIBLE TONIGHT.

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN OVER NORTH GEORGIA TONIGHT. THIS
WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS...PEA SIZED HAIL AND FREQUENT
LIGHTNING.

.DISCUSSION...
WITH DAYTIME HEATING...SCATTERED THUNDERSTORMS WERE DEVELOPING
ACROSS NORTH AND CENTRAL GEORGIA LATE THIS AFTERNOON. THIS WILL
CONTINUE INTO THE EVENING HOURS AS INSTABILITY REMAINS MARGINAL.
WITH THE STATIONARY FRONT HOLDING ACROSS NORTH GEORGIA
TONIGHT...OUTFLOW BOUNDARIES COULD INTERACT WITH THE FRONT
INITIATING SCATTERED CONVECTION THROUGH THE NIGHT. SEVERE
THUNDERSTORMS ARE NO LONGER EXPECTED THROUGH TONIGHT AS THE MAIN
AREA OF INSTABILITY HAS MOVED OFF THE GEORGIA COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE WEAK SURFACE BOUNDARY WILL REMAIN OVER CENTRAL GEORGIA THROUGH
THE WEEKEND. MAINLY ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 31, 5:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT TUE JUL 31 2012

GAZ002-011-312215-
545 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WALKER AND
CHATTOOGA COUNTIES UNTIL 615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERVILLE...MOVING SOUTH AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER AND CHATTOOGA COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TRION...CLOUDLAND...SUMMERVILLE...
MENLO...BERRYTON...JAMES H. FLOYD STATE PARK...LYERLY...HOLLAND AND
CHATTOOGAVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3460 8548 3457 8527 3439 8528 3438 8533
      3430 8538 3428 8539 3429 8547 3448 8551
TIME...MOT...LOC 2146Z 007DEG 13KT 3449 8539

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:10 AM EDTSevere Thunderstorm WarningFFCTowns, Union50 min
Jul 31, 6:16 AM EDTSevere Thunderstorm WarningFFCDade, Walker59 min
Jul 31, 7:16 AM EDTSpecial Weather StatementFFCDade, Walker44 min
Jul 31, 8:38 AM EDTSpecial Weather StatementFFCTwiggs37 min
Jul 31, 9:14 AM EDTSpecial Weather StatementFFCBleckley, Twiggs31 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.